changing from sustiva
Nov 30, 2005
Hi I'm currently on first line HIV therapy (Sustiva + Truvada) and my docotor wants me to change treatment because of Sustiva CNS side effects that I am finding difficult to tolerate and that are not being controlled by haloperidol, anti depressants and benzodiazepines, and are increasing in intensity. What are my options and would you advise resistance testing and Therapeutic Drug Monitoring to be used in determining my second line therapy? My T cells on starting anti-retroviral therapy 6 weeks ago were 230 and Viral Load 144,000 copies. Presently my T cells stand at 600 and Viral Load is down to 200 copies.
Many thanks in advance - this is a great site for us folks in the UK to benefit from US expertise - cheers
James, London, England
Response from Dr. Young
Thanks for your post. It's great to hear from our readers in the UK.
I'd agree that it appears that you're having a pretty rough go of things-- probably in large part due to the side effects of efavirenz (Sustiva, Stocriin).
Switching shouldn't be too difficult- since you have a rapidly decreasing viral load, there's little reason to suspect either baseline- or treatment-emergent drug resistance. TDM isn't something that we yankees have a lot of experience with, and given that you're still taking your first drug regimen is probably less critical.
That leaves us with options from the protease inhibitor side of the menu-- Kaletra comes highly recommended, though newer options (seen most recently in the French treatment guidelines) include the use of first-line boosted fosamprenavir (Telzir, Lexiva). Our patient's experience with the later has been very favorable.
Good luck and good health, let us know how things turn out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
- Sinus Infection After Licking Vagina Worried I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Can You Get Genital Warts From Chlamydia?
- How Long Does It Take Before Gonorrhea Causes Prostatitis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.